Tornadoes · United States · North Dakota · 2003
F1 tornado, Oakes, North Dakota, July 20, 2003
This F1 tornado ran 2.0 miles across Dickey County on July 20, 2003, touching down at 2:50 AM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- July 20, 2003
- Touchdown
- 2:50 AM CDT (07:50 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dickey County
- Touchdown point
- 46.130, -98.100
- Lift-off point
- 46.170, -98.070
- Record number
- 545
What the Weather Service recorded
Tornado touched down in open country and traveled north...northeast reaching the municipal airport causing damage to the airport roof and extensive damage to three 44,000 thousand bushel bins and minor damage to other bins. Hail up to one and three-quarter inch (1.75) caused extensive damage to crops.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS BIS issued a tornado warning for this county at 07:50 UTC, 0 minutes before the tornado touched down, in force until 08:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 07:50 UTC | 08:15 UTC | Tornado Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 05:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jul 19, 2:50 PM CDT, 12 hours earlier.
Area forecast discussion, Jul 19, 2:50 PM CDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT SAT JUL 19 2003 FORECAST CHALLANGE TODAY INVOLVES CHC OF PRECIPITATION AND FURTHER CHC OF SEVERE THUNDERSTORMS WITH COLD FRONT ADVANCING INTO NORTHERN NORTH DAKOTA TONIGHT... CURRENT TRENDS INDICATE CONVECTIVE TEMPS SHOULD BE MET ACROSS WEST AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AS READING RISE INTO THE MID TO UPPER 90S. THIS MORNINGS SOUNDING SHOWED SIGNIFICANT CAP...BUT THIS WILL LIKELY BE ERODED DUE TO HEATING AND FRONTAL LIFTING. WILL KEEP MENTION OF SEVERE THUNDERSTORMS IN FORECAST THIS EVENING. ON SUNDAY...PROGRESSION OF SURFACE FRONT WIULL BRING IN CVOOLER MORE STABLE AIR. SOME LINGERING CHC OF THUNDERSTORMS POSSIBLE JMS AREA...BUT EXPECT DRY WEATHER BY AFTERNOON. REMAINDER OF FORECAST DOMINATED BY SLOLW BUILDING RIDGE INTO THE NORTRHERN PLAINS BY MIDWEEK. THIS WILL GENERAQLYY PROVIDE WARM AND DRY WEATHER TO THE REGION. SHORT WAVE TROUGH WILL END THE RIDGES REIGN BY THURSDAY INTO THE WEEKEND...BRINGING A CHANCE OF THUNDERSTORMS TO THE REGION. BIS...NONE. ABELING
Hazardous weather outlook, Jul 19, 5:21 AM CDT, 21 hours 29 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 521 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. VINING
In the hours before
Special weather statement, Jul 19, 10:59 PM CDT, 3 hours 51 minutes before
NDZ004-005-012-013-200430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1059 PM CDT SAT JUL 19 2003 SEVERE THUNDERSTORM WATCH #765 THAT WAS IN EFFECT FOR...PIERCE...MCHENRY...BOTTINEAU AND ROLETTE COUNTIES...HAS BEEN ALLOWED TO EXPIRE. VINING
Local storm report, Jul 20, 2:48 AM CDT, 2 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM JAMESTOWN ND 1 INCH HAIL
07/20/03 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 00:00Z
7.8 hours before the tornado, 141 km from the path. July 20, 2003.
- Mixed-layer CAPE
- 2126 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 4006 J/kg
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 7.6 K/km
Aberdeen, SD (KABR), 12:00Z
4.2 hours after it, 141 km from the path. July 20, 2003.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -626 J/kg
- Surface CAPE
- 49 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Aberdeen (ABR), 82 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 05:53 UTC | 77 | 71 | 110° 7 kt | 1012.5 | ||
| 06:53 UTC | 76 | 72 | 110° 7 kt | 1011.9 | ||
| 07:53 UTC | 74 | 70 | 150° 11 kt | 1009.8 | ||
| 08:53 UTC | 71 | 65 | 160° 7 kt | 1008.8 | ||
| 09:17 UTC | 69.8 | 64.4 | 150° 5 kt | 1009.8 | TS | |
| 09:32 UTC | 71.6 | 66.2 | 60° 13 kt | 1010.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Aberdeen radar (KABR), 81 km away, was scanning. The volume nearest the touchdown began at 07:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of July 20, 2003
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 20 | 2:50 AM CDT | F0 | LaMoure, ND | 0.0 | 50 | |||
| July 20 | 4:00 AM CDT | F0 | Marshall, SD | 0.1 | 25 | |||
| July 20 | 2:15 PM EDT | F1 | Calhoun, MI | 8.0 | 880 | $1.0 million | ||
| July 20 | 5:40 PM CDT | F0 | Stanton, NE | 0.0 | 20 | |||
| July 20 | 5:50 PM CDT | F1 | Stanton, NE | 2.0 | 400 | |||
| July 20 | 6:30 PM CDT | F1 | Platte, NE | 1.5 | 400 | |||
| July 20 | 6:37 PM CDT | F0 | Platte, NE | 0.0 | 20 | |||
| July 20 | 6:56 PM CDT | F0 | Nance, NE | 0.1 | 20 | |||
| July 20 | 7:05 PM CDT | F0 | Woodbury, IA | 0.1 | 50 | |||
| July 20 | 8:15 PM CDT | F0 | Humboldt, IA | 0.1 | 25 | |||
| July 20 | 10:17 PM CDT | F1 | Benton, IA | 6.8 | 150 | $200,000 | ||
| July 20 | 10:47 PM CDT | F0 | Jones, IA | 3.5 | 35 | $10,000 | ||
| July 20 | 10:58 PM CDT | F2 | Linn, IA | 1.0 | 300 | $500,000 | ||
| July 20 | 11:06 PM CDT | F2 | Linn, IA | 0.3 | 200 | $2.0 million | ||
| July 20 | 11:24 PM CDT | F1 | Cedar, IA | 2.4 | 440 | $1.0 million | ||
| July 20 | 11:52 PM CDT | F1 | Linn, IA | 0.5 | 70 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.